tsh high

hi had a call from my rheumy today to say that recent thyroid test showed tsh 19.9 and lft unavailable as not enough blood was taken, so get in touch with my gp asap and get test done again and for docs to be getting this under control .

i started statins in feb, i have now developed piritis ie unxplained itching of my neck and head for a couple of moths now been given all sorts of creams. i have put on 2 kilos since feb ,feel like crap ,but with such a high read should i be really worried ,cant see gp till mon then have to wait for blood test to come back i suppose. am really worried.

19 Replies

  • Oh dear - sorry you are concerned. Please don't be ! You do at least have a diagnosis - which is good and when treatment starts you will soon feel better. When you have your tests done with your GP also ask for the FT4 - FT3 and the Thyroid Anti-bodies Anti-TPO and Anti-Tg. You need to know if you have auto-immune thyroiditis.

    Raised cholesterol is a symptom of Low Thyroid and there is no research to say that women benefit from statins by the way. I would plump for taking the thyroid treatment and see what happens as it is known to help lower cholesterol. We need cholesterol in our bodies as it is involved in so many hormonal processes in the body including VitD. Also needed in the brain. Do type Statins and Thyroid into the Search Box at the TOP of the page - Press Enter on your keyboard and all the posts concerning the topic will appear :-) There will be a lot !

    Also ask for VitD - B12 - Ferritin - Folate and Iron to be tested as I expect you are also very low in these vital nutrients needed for good uptake of thyroid hormones.

    It could have been the statins causing the irritation - maybe one of the fillers. Are you taking any other medications ?

    Stick with the people here and they will have you well in no time. Reading and learning as much as possible is the best route to wellness. Also hope you have a good GP who understands Thyroid. They are well paid for prescribing Statins but not thyroid medications - sadly ....

    Let us know how you get along....

  • ty i have been on throxine for 20 yeas now ,and have recently gon on statins in feb and also have rheumatiod athritis so maybe its a combo ty

  • binlid - if you hve RA - which is auto-immune - then it is vital you have the tests I have mentioned above....as you may also have auto-immune thyroid disease. How is your diet ?

  • ty im am on statins since feb and doc said not them making me itch started in june got varoius meds for rheumatiod and been on throxine 20 years

  • How much levothyroxine are you on?

    Jo xx

  • 75mgs

  • How long have you been on 75 of levo?

  • A friend of hours was put on statins and had an itchy reaction.

  • High tsh is hypothyroid

    The last thing you need is statins

    You need tests for


    Free t4


    Thyroid antibodies




    Vit d3

    All are vital and interelated

  • told him i think statins making me itch

  • ty i have written them down and see doc monday morning i have been thyroid meds 20 years but am rheumatoid drugs as well

  • My friend had a TSH of 60 when diagnosed and some are higher, so don't let c20 spook you too much. It should mean that when treated a lot of problems resolve.

    High cholesterol is v closely linked to hypoT as reported above, it would be reasonable to suggest coming off statins at least until the hypoT is treated, and then you would see if the itch goes.

    If you drink lots of unfiltered coffee as I do (yes I know, Reallyfedup, I'm not being kind to my adrenals, but the day has to be survived) in order to keep going because of feeling so tired, and I bet this is very common amongst hypoTs, then consider using a filter. I've just started doing this, as unfiltered coffee is also associated with high cholesterol.

  • I'm assuming your GP hasn't diagnosed hypothyroidism. The fact that he's given you statins for a higher cholesterol should have been a 'warning' and he should have done blood tests for your thyroid gland then. Unfortunately they don't know one clinical symptom but higher cholesterol is common.

    Thyroid hormones reduce higher cholesterol so I'm sure statins might not be necessary.

    When you go for your next blood tests make the earliest possible appointment, fast (you can drink water) and when you're on thyroid hormones leave about 24 hours between your last dose and test and take it afterwards.

    There's no need to worry. Unexplained weight gain is also a symptom of hypothyroidism. Your TSH isn't too high and will reduce with thyroid hormone replacements. It's usually levothyroxine but you have to read and learn yourself as most doctors are not the best people to treat us. Some think when your TSH reaches the 'normal range' that's sufficient hormone. We need a TSH of around 1 or below to feel good. Also he should test Vitamin B12, Vit D, iron, ferritin and folate as we are usually deficient which can cause problems too.

    Always get a print-out from the surgery after your blood tests and make sure the ranges are also stated. Labs differ in their ranges and it makes it easier for members to comment.

  • i have been diagnosed hypo for 20 years and this has just happened i am on a lot of drugs for pain and ra as well i see doc monday

  • Well, if you've been diagnosed 20 years ago I think it's about time the doctor added T3 to your T4. You could have become sensitive to fillers/binders in levothyroxine. Maybe T3 alone would be more beneficial to you. I am on T3 alone as I was more unwell on levothyroxine. I am fine now.

    Your doctor should ask for a Free T3 blood test because if you cannot now, for some reason, convert levo to sufficient T3 that in itself can be problematic for you. T3 doesn't need conversion.


    "I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions"

  • Crestor ( statin) made me itch but I take Lipitor now which are fine. I have pruritis ( itching all over) but I know it definitely isn't any of my medication as I stopped them all for 2 weeks and the itching has never stopped. So I restarted one at a time. Still itching unfortunately although antihistamines are helping to a degree. Now being tested to see whether I have anything wrong with other systems which may be causing the itching. When I stopped all of my medication including thyroid meds, my TSH rose to 29.96, I can't say that I felt any worse than I do now that it's suppressed! Clemmie

  • Until I was optimally medicated I had the itch thing.......in the creases of my elbows but mostly at the base of my skull where it joins the neck, it used to drive me bonkers!

    Try not to stress yourself too much ....you have also come to the right place for support and advice. :)

  • yes my itching is there and side to the right now going to head

  • Binlid, have you tried antihistamines to see whether the itching is relieved?

You may also like...